Aa
A
A
Close
Avatar universal
Getting PVCs when I first stand up
Hi, I'm new to this forum. I'm a healthy 36yo Male. I just started having PVCs again for a few months now. I had a Stress test, Echocardiogram and a halter monitor about a year ago when I first started getting them and they couldn't find anything wrong with me back then. They told me everything is fine. Now for the past few months I've been getting a few PVCs a day and my PCP ordered a 30 day event monitor and they found several PVCs and 1 SVT. My PCP said there's nothing to worry about. Totally harmless. My PCP put me on generic 25mg Toprol XL and my PVCs got worse by the 4th day, so they decided to increase the Toprol XL to 50mg and after a day I started getting bad headaches, chest pains and my PVCs were up to 30 or so now a day. So my PCP told me to stop taking Toprol right away. I only took it for a week. He put me on Ativan for my anxiety which is through the roof. I just finished with my 24hr halter monitor and I'm waiting for my results in the next few days. So now since I've been off the Toprol for a few days I've noticed when I first stand up either from my chair or get out of bed or get out of my car my heart starts to race a little bit usually within 10 seconds of getting up. and I get 1 to 4 PVCs a few seconds apart, and then the heart slows down and goes back to normal pace and everything is fine within a min. or 2. I've never experienced that feeling before and I'm nervous. I've also had a steady headache for a few days. So now I get the PVCs ONLY when I first stand up they aren't sporadic like before. Is it due to my body coming off the Toprol and my body adjusting? I've been off Toprol for 4 days. I was only on Toprol XL for a week anyhow. Anyone have these symptoms before? Should I worry? What would cause me to only get PVCs now when I first stand up? Has anyone heard of PVCs happening only when you first stand up? Thanks!

Cancel
3 Answers
Page 1 of 1
21064 tn?1309312333
Hi and welcome to the Heart Rhythm Forum!  

PVCs, in the setting of a structurally normal heart are considered benign.  The first line of treatment is usually reassurance.  For patients who have difficulty accepting they are "normal" (lots of us....lol), some doctors will try the patient on a beta blocker (ie: toprol).  Some patients get relief, others find their symptoms worsen.  Since we all react differently to different medications, your doctor may prescribe another beta blocker to see if it helps.

Another common component to life with PVCs is anxiety.  That can stir up all kinds of symptoms, fears, etc.  Is the Ativan helping?  

As for having the PVCs when you first stand up, I don't think that's anything to be alarmed about.  It could be from coming off the med (but, I really don't think so).  It could also be from hemodynamic changes that occur when you change positions. Having PVCs is frustrating, but generally benign.  I used to have tens of thousands everyday, and in some ways I think it was easier to deal with them.  I was so used to them, that they were kind of "normal" for me.  Now, when I get an occasional PVC or a run of them, I tend to be much more aware.

Take care and good luck with the Holter monitor.  Please keep us posted.  You may want to read through some of the archived or current posts on this forum....lots of great information and suggestions for coping with the darn things.

Connie
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Current research is exploring your sensation that PVCs are worse when you stand up.  It is quite common with people who deal with PVCs.  Do some internet searches under the parasympathetic nervous system.  Also orthostatic changes related to arrythmia.  All benign, but aggravating as anything.  Hydration also plays a role, that's why they can seem to be worse upon waking up, also your pulse races when you are dehydrated.  I take metoprolol tartrate 25 mg 2X per day but am thinking of asking for toprol XL just for ease of one pill per day; its easy to forget to take the second pill when you go a long time without symptoms:)  My feeling is first have a doc determine that things are benign, then treat the symptom.  If it goes away, stop worrying about what caused them in the first place and enjoy your new found quality of life.  Palpitations do come and go through cycles of time, I have had them for 20+ years off and on and you can work with your doc to find the right treatment of them so you feel better.  Good luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am a 37 yo male and quite active, or was quite active, up until a year and a half ago, and I hit a bout of SVT I was rushed to the ER with a heart rate of 268. I had. To be cardioverted that evening. I have also had a qcouple holter monitors and they said it was normal structuring of my heart. But when they did an Echocardiogram they found I had cardiomyopathy. From there on I was put on a blood pressure med and beta blocker for quite some time. Fast forward 4 months and I started having PVC's at first they were here and there maybe 20 or 30 daily sporadic. I mentioned it to my cardiologist he didn't seem concerned at all. A few months later I noticed they seemed to be more frequent. He placed me on another monitor and after the results told me that due to the cardiomyopathy it maybe the reason it's acting up. Moving right along speed up to another 6 months I started having about 200 - 400 PVC's daily and that became a serious issue. I mentioned it to him and he changed my medication from Carvedilol to Bystolic. I noticed a change in the behavior and it did slow them down and most days I didn't feel it. Speed up to 3 months ago after 3 months of taking Bystolic twice a day I had and episode of SVT I went to the ER with 190 BPM they monitored me and said follow up with my doc that following week I did and he changed my meds to Metoprolol 50mg twice a day. Shortly after that maybe a month and a half later I was watching a movie and I started having a weird bout of PVC's after about 25 minutes it led to yet another bout of SVT of 180. I went to the ER they monitored it and said follow up with my doc. It did happen yet again. And the doctor in the ER raised my Metoprolol to 75mg twice a day. Current day. I have met with an electro physiologist and they are going to do Ablation surgery on me next month because I have not been able to work out do my normal job or function on a daily basis. Here's hoping it fixes the SVT and possibly the PVC's. To anyone having this issue I truly would get a second opinion not everyone is built the same and we all experience things differently, my doctor just blew me off, no big deal but the ER nurses and docs seem to think it needed to be addressed and the Electro Physiologist offered more aggressive meds but I don't want to take pills forever is like to go back to a normal routine. I wish everyone the best and I hope this short story gives someone a better outlook on things that can be done. Best of luck. And don't let your anxiety get the best of you.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Arrhythmias Answerers
Recent Activity
Avatar universal
Blank
HollyH33 is ...so,worried Comment
Dec 14
5605925 tn?1406239305
Blank
iPodClassic is ... ok Comment
Dec 12
5605925 tn?1406239305
Blank
iPodClassic commented on more anxiety?
Dec 12
Heart Rhythm Community Resources